Transient oral cavity
and skin complications after mucositis preventing therapy
(palifermin) in a patient after allogeneic PBSCT. Case history
Grzegorczyk-Jaźwińska A, Kozak I, Karakulska-Prystupiuk E, Rokicka M, Ganowicz E, Dwilewicz-Trojaczek J, Górska R
Purpose: The aim of this study was to assess the state of oral mucosa in a patient after allo-PBSCT who has received palifermin, a recombinant human keratinocyte growth factor.
Material and methods: A 19-year-old male was treated in the Department of Haematology of the Medical University in Warsaw due to the AML. Conditional chemotherapy was applied, according to the BuCy 4 + ATG regimen and allogeneic haematopoietic cells transplantation from an unrelated donor. He was receiving palifermin intravenously for 3 consecutive days immediately before the initiation of conditioning therapy and after allogeneic PBSCT. On day +3 the oral mucous membrane was pale and swollen, with linea alba visible on cheeks. Superficial glossitis and viral pharyngitis were noted. Beginning with day +5/+6 proliferative gingivitis was observed. On day +9 gingival contour was altered and the gingiva covered nearly completely tooth crowns of all teeth. The gingiva were whitened, as if covered by thick epithelium. Slight gingival hyperplasia was still observed on day +24. Since day +4/+5 skin rash coexisted, spreading over hairy head skin, face, dorsum and chest. Disseminated papulopustular (acne-like) lesions were observed, some of them related to the hair follicles. Skin changes were present till day +15.
Conclusions: Palifermin is an efficient pharmaceutical in mucositis prevention in patients after allogeneic PBSC transplantation. Transient complication of hyperplastic gingivitis with a concomitant skin eczema of a papulopustular nature arose.
Key words: mucositis, PBSCT, palifermin.